Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 40, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2009, 4:42 PM CDT for Beadle County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2009, 4:42 PM CDT (21:42 UTC)
- Expired
- Jun 16, 2009, 5:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 104 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 4:16 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 162142 SVRFSD SDC005-162215- /O.NEW.KFSD.SV.W.0040.090616T2142Z-090616T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 442 PM CDT TUE JUN 16 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 515 PM CDT * AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 18 MILES NORTHWEST OF WOLSEY...OR 11 MILES EAST OF MILLER...AND WAS MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WOLSEY AROUND 515 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. && LAT...LON 4461 9842 4437 9842 4441 9870 4463 9870 TIME...MOT...LOC 2141Z 296DEG 14KT 4456 9876 $$ RSR
2 follow-up statements
000 WWUS53 KFSD 162201 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 501 PM CDT TUE JUN 16 2009 SDC005-162215- /O.CON.KFSD.SV.W.0040.000000T0000Z-090616T2215Z/ BEADLE SD- 501 PM CDT TUE JUN 16 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHWESTERN BEADLE COUNTY... AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF WOLSEY...OR 16 MILES EAST OF MILLER...MOVING SOUTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL WESTERN BEADLE COUNTY THROUGH 510 PM CDT AT 455 PM CDT...FUNNEL CLOUDS WERE REPORTED ABOUT 12 MILES NORTH OF WOLSEY ON ROUTE 281. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. && LAT...LON 4461 9842 4437 9842 4441 9870 4463 9870 TIME...MOT...LOC 2159Z 298DEG 15KT 4451 9867 $$ RSR
000 WWUS53 KFSD 162211 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 511 PM CDT TUE JUN 16 2009 SDC005-162221- /O.EXP.KFSD.SV.W.0040.000000T0000Z-090616T2215Z/ BEADLE SD- 511 PM CDT TUE JUN 16 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BEADLE COUNTY EXPIRES AT 515 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4461 9842 4437 9842 4441 9870 4463 9870 TIME...MOT...LOC 2211Z 298DEG 15KT 4448 9861 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:46 PM CDT, 56 minutes earlier.
Area forecast discussion, Jun 16, 3:46 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 346 PM CDT TUE JUN 16 2009 .DISCUSSION... AS NMRS SHWRS CONT TO MOVE SLWLY NEWD ACRS SWRN MN THIS AFTN...INIT NEW TSTM DVLPMNT HAS BEEN JUST OF NWRN CRNR OF CWA CLOSER TO UPPER SUPPORT. THIS PRETTY MUCH FIGURES AND STILL EXPCT MORE DVLPMNT DOWN INTO CWA W OF FSD...PSBLY CLOSE TO JAMES VLY...A LTL LATER THIS AFTN. THE DECENT HEATG SWRN FCST AREA SHUD HELOP FIRE OFF THE STORMS NEAR THE EDGE OF THE DECENT HEATG AREA. WITH LESSER UPPER SUPPORT...THESE STORMS SILL LIKELY TO STAY SCT AT MOST. NEVERTHELESS MOISTURE INSTBLTY AND SHEAR SEEM AMPLE FOR ISOLD SVR STORMS. WILL KEEP STORM POPS IN THE CHC CATEGORY FOR THIS EVE AND DROP THE POPS DOWN AFTER MIDNIGHT...THO A SLGT CHC THRU THE NIGHT SEEMS WISE FAR ERN/NERN CWA. PLENTY OF LO LVL MOISTURE SHUD KEEP LOW CLDS OVER ERN ESPLY NERN CWA THRU THIS EVE...AND SOME INCREASE OR AT LEAST LINGERING EXPECTED LATE TNGT WITH SLOW COOLING. GUIDNCE TEMPS CANT GO TOO BAD TNGT...WILL GO WITH LOWS AT TO A DEG OR TWO ABV GUIDNCE IN MOIST REGIME. AM HOLDING OFF ON FOG MENTN FOR NOW ON MARGINAL CHC WITH MAIN PRBL NOW BEING EXTENT OF TSTM ACTVTY. /WILLIAMS INTERESTING SET UP FOR THE NEXT FEW DAYS AS FLOW ALOFT BECOMES SOUTHWEST WITH A SERIES OF SHORTWAVES MOVING THROUGH THE AREA. LOW LYING STRATUS AND FOG ACROSS EASTERN PORTIONS OF CWA IN THE MORNING WILL LIFT AND GIVEWAY TO STRONG HEATING. AS A SERIES OF SHORTWAVE WORK INTO NORTH CENTRAL SOUTH DAKOTA EXPECT CONVECTION TO DEVELOP ACROSS NORTHERN SOUTH DAKOTA BUILDING DOWN INTO NORTHERN PORTIONS OF FORECAST AREA IN THE EVENING HOURS. APPEARS AS THOUGH THE DEEPER MOISTURE WILL BE CONFINED TO AREAS SOUTH OF I-90...WHILE BETTER LIFT WILL BE FOCUSED NORTH OF FORECAST AREA. SHORTWAVE TRAIN GRADUALLY SAGS SOUTH ON WEDNESDAY NIGHT INTO THURSDAY WITH A SHORTWAVE MOVING ACROSS THE FORECAST AREA IN THE MORNING AND THEN AGAIN IN THE AFTERNOON. A SERIES OF UPPER LEVEL JET STREAKS ALSO MOVE THROUGH THE REGION DURING THE DAY PROVIDING ADDED UPPER LEVEL SUPPORT. MODELS PORTEND ADDITIONAL DESTABILIZATION THROUGHOUT THE DAY...WITH ATMOSPHERE BECOMING QUITE UNSTABLE BY THURSDAY EVENING. SHEAR PROFILES ARE NOT ALL THAT IMPRESSIVE...BUT CAPE VALUES CLIMB TO 2000-3000 J/KG. EXPECT MAIN SEVERE THREAT TO BE LARGE HAIL AND DAMAGING WINDS...BUT CAN NOT RULE OUT A TORNADO OR TWO ALONG A BOUNDARY. LOW LYING STRATUS WILL HANG ON THROUGH MUCH OF THE DAY ON FRIDAY HAMPERING DAYTIME HEATING. KEPT MENTION OF SHOWERS WITH ISOLATED THUNDERSTORMS ACROSS EASTERN HALF OF FORECAST THROUGH MID-DAY. AS UPPER LEVEL RIDGE BUILDS EXPECT LOW CLOUDS AND STRATUS TO GRUDGINGLY SHIFT EAST. FOLLOWED HPC GUIDANCE FAIRLY CLOSELY IN THE LATTER PERIODS WITH GFS AND ECMWF IN GENERAL AGREEMENT ON THE OVERALL PATTERN. MODELS SUGGEST UPPER LEVEL RIDGE BUILDING ACROSS THE CENTRAL PORTIONS OF THE CONUS WITH WARMING TREND THIS WEEKEND INTO EARLY NEXT WEEK. WILL HAVE TO WATCH SUNDAY MORNING CLOSELY AS STRONG WARM AIR ADVECTION ALOFT MAY RESULT IN SOME ACCAS SHOWERS. MODELS DISAGREE ON HOW MUCH WARMING ALOFT...WITH THE ECMWF RUNNING IN THE LOWER 20S...NEARLY 5 DEGREES C WARMER THAN THE GFS. FOR NOW...SIDED CLOSER TO GFS BUT WITH DEVELOPMENT OF LOW LEVEL JET RAISED FORECAST LOWS. FORECAST AREA MAY BE INFLUENCED BY A RIDGE RIDER OR TWO HEADED INTO EARLY NEXT WEEK PRIOR TO CAP BUILDING IN. WITH GULF WIDE OPEN...APPEARS AS THOUGH THE FIRST WEEK OF SUMMER WILL BE WARM AND MUGGY. /BT && .AVIATION... A FEW LINGERING IFR CIGS FAR ERN FCST AREA AT MID AFTN SHUD IMPROVE TO MVFR BY 22Z. OTRW MVFR CIGS SHUD BE PERSISTENT ERN CWA AND MORE SPOTTY CNTRL CWA INCLUDG HON/FSD TAF SITES. THESE CIGS SHUD TENS TO SOLIDIFY AGN E AND INCREAS SOME CNTRL FOR THE 17/06Z-15Z PERIOD. ALONG WITH THIS WILL COME INCREASING 3-5SM IN BR SAME PD WITH XOME LCL 1-3SM BR...AT THIS TIME DO NOT EXPECT BLO 1SM UNDER LINGERING CLOUD COVER. ANY LWR VSBYS SHUD IMPROVE RPDLY TO VFR AFT 17/15Z WITH CIGS ALSO BREAKING UP OR IMPROVING TO VFR BY 17/18Z. CONVECTN IN THE FORM OF TSRA WILL OF COURSE PRODUCE LCL AND LIKELY BRIEF MVFR TO IFR CIGS...MAINLY THRU 17/06Z. AS MENTND ABV THIS CONVECTION SHUD BE SCT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS/BT
Hazardous weather outlook, Jun 16, 11:12 AM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1112 AM CDT TUE JUN 16 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1112 AM CDT TUE JUN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE WILL BE A THREAT OF SEVERE STORMS LATE THIS AFTERNOON AND THIS EVENING ALONG AND SOUTHWEST OF A LINE FROM DE SMET SOUTH DAKOTA TO SIOUX FALLS TO STORM LAKE IOWA. STORMS WILL BE ISOLATED TO SCATTERED...BUT ANY STORMS THAT DEVELOP MAY PRODUCE HAIL TO WALNUT SIZE...DAMAGING WINDS TO 75 MPH...AND EVEN AN ISOLATED TORNADO. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY 10 TO 11 PM CDT. OTHER ISOLATED THUNDERSTORMS MAY ACCOMPANY MORE NUMEROUS SHOWERS ALONG AND NORTHEAST OF A LINE FROM BROOKINGS SOUTH DAKOTA TO SPENCER IOWA. STORMS IN THIS AREA...WHICH INCLUDES SOUTHWEST MINNESOTA...ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. THESE STORMS WILL DEVELOP QUICKLY LATE IN THE DAY THROUGH THE JAMES VALLEY....AND WILL LIKELY AFFECT AREAS ALONG AND NORTH OF INTERSTATE 90 THROUGH THE EVENING. ANOTHER ROUND OF THUNDERSTORMS IS LIKELY LATE THURSDAY INTO THURSDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE BOTH PERIODS...FEATURING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTHEAST SOUTH DAKOTA...PART OF NORTHWEST IOWA...AND IN EXTREME NORTHEAST NEBRASKA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Jun 16, 4:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 8 NW WESSINGTON SPRINGS 44.16N 98.69W
06/16/2009 E3.00 INCH JERAULD SD PUBLIC
HAIL WAS INCREASING IN SIZE
0412 PM HAIL 15 SSW WOLSEY 44.21N 98.59W
06/16/2009 E0.88 INCH BEADLE SD PUBLIC
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:35 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 25 min |
| Jun 16, 3:43 PM CDT | Tornado Warning | FSD | Beadle, Jerauld | 47 min |
| Jun 16, 3:57 PM CDT | Tornado Warning | FSD | Beadle | 16 min |
| Jun 16, 4:29 PM CDT | Tornado Warning | FSD | Beadle, Jerauld | 46 min |
| Jun 16, 4:43 PM CDT | Tornado Warning | FSD | Aurora | 40 min |
| Jun 16, 5:04 PM CDT | Tornado Warning | FSD | Jerauld, Sanborn | 41 min |
| Jun 16, 5:11 PM CDT | Tornado Warning | FSD | Aurora, Davison | 34 min |
| Jun 16, 5:28 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 47 min |
| Jun 16, 5:41 PM CDT | Tornado Warning | FSD | Aurora, Davison | 49 min |
| Jun 16, 6:08 PM CDT | Tornado Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 52 min |
| Jun 16, 6:18 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 29 min |
| Jun 16, 6:36 PM CDT | Tornado Warning | FSD | Davison, Hanson, Hutchinson | 39 min |
| Jun 16, 6:55 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 35 min |
| Jun 16, 6:58 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.